Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Pittsburgh, PA

August 19, 2016Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2016, 5:25 PM EDT for Armstrong County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 5:25 PM EDT (21:25 UTC)
Expired
Aug 19, 2016, 6:00 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS51 KPBZ 192125
SVRPBZ
PAC005-192200-
/O.NEW.KPBZ.SV.W.0111.160819T2125Z-160819T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 600 PM EDT

* AT 525 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD CITY...
  OR 7 MILES SOUTHWEST OF KITTANNING...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR. 

  IMPACT...DAMAGE TO TREES AND POWER LINES. 

* LOCATIONS IMPACTED INCLUDE...
  KITTANNING...                     FORD CITY...
  WEST KITTANNING...                RURAL VALLEY...
  WEST HILLS...                     MANORVILLE...
  FORD CLIFF...                     APPLEWOLD...
  LENAPE HEIGHTS...                 CROOKED CREEK LAKE PARK...
  TEMPLETON...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4060 7951 4072 7969 4096 7955 4079 7925
TIME...MOT...LOC 2125Z 223DEG 12KT 4073 7960 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR
2 follow-up statements
077 
WWUS51 KPBZ 192142
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 19 2016

PAC005-192200-
/O.CON.KPBZ.SV.W.0111.000000T0000Z-160819T2200Z/
ARMSTRONG PA
542 PM EDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...

AT 542 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD
CITY...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR. 

IMPACT...DAMAGE TO TREES AND POWER LINES. 

LOCATIONS IMPACTED INCLUDE...
KITTANNING...                     FORD CITY...
WEST KITTANNING...                RURAL VALLEY...
WEST HILLS...                     MANORVILLE...
FORD CLIFF...                     APPLEWOLD...
LENAPE HEIGHTS...                 CROOKED CREEK LAKE PARK...
TEMPLETON...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4064 7945 4064 7956 4073 7967 4095 7953
      4079 7925
TIME...MOT...LOC 2142Z 262DEG 16KT 4072 7950 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR
575 
WWUS51 KPBZ 192150
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT FRI AUG 19 2016

PAC005-192200-
/O.CON.KPBZ.SV.W.0111.000000T0000Z-160819T2200Z/
ARMSTRONG PA
550 PM EDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN ARMSTRONG COUNTY...

AT 549 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD CITY...OR
8 MILES SOUTHEAST OF KITTANNING...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR. 

IMPACT...DAMAGE TO TREES AND POWER LINES. 

LOCATIONS IMPACTED INCLUDE...
KITTANNING...                     FORD CITY...
WEST KITTANNING...                RURAL VALLEY...
WEST HILLS...                     MANORVILLE...
FORD CLIFF...                     APPLEWOLD...
LENAPE HEIGHTS...                 CROOKED CREEK LAKE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4064 7945 4064 7956 4073 7963 4082 7957
      4079 7928 4074 7931
TIME...MOT...LOC 2149Z 274DEG 14KT 4070 7946 

HAIL...<.75IN
WIND...60MPH
 
$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:46 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 2:46 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
246 PM EDT Fri Aug 19 2016

.SYNOPSIS...
Scattered showers and thunderstorms are forecast through Saturday.
A cold front will bring better rain chances Saturday night into
Sunday. Behind the front, dry weather and much less humidity are
expected for the first half of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Shortwave that helped to develop convection over WI/lower MI is
progged by some of the model guidance to approach the southern
Great Lakes region this  evening. While it will make an attempt
to break down the weak ridging aloft and at the surface, generally
think that it's timing will be rather late. Regardless, diurnal
heating and the increase in dewpoints has already provided for
enough instability for some isolated to widely scattered showers
and thunderstorms to develop. With little shear, do not expect any
storm to maintain itself long, but a few storms with gusty winds
cannot be completely ruled out. Went with higher pops in the west
based on the approach of the aforementioned shortwave, with low
chance pops elsewhere as depicted on the latest hi res model
guidance. 850hpa temperatures are slightly warmer today than
yesterday, so temperatures were bumped up a degree.

Much of the same is expected on Saturday, with moisture increasing
in southerly flow ahead of the approaching cold front. Again, lift
is not overly impressive and warm air aloft may be enough to cap
convection for much of the day. Therefore, did not go any higher
than slight chance pops, save for the ridges, for much of the day.
Temperatures should stay close to values today, minus a degree or
two with more cloud cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
The main player this period remains the mid-level trough moving
from the upper Midwest across the Great Lakes, and it's leading
cold front. Decent model agreement on the depth and timing of the
system. A plume of 1.75 to 2 inch precipitable water precedes the
front, along with isentropic lift on the 305/310K surfaces. Think
categorical PoPs are appropriate for most of the CWA after 06Z
Sunday. Think that the best potential for lift remains north of
the CWA in the deeper part of the trough. The front reaches the
Ohio River vicinity by 12Z Sunday, and sweeps eastward from
there, exiting to the east by mid- afternoon. Given the speed and
timing, do not believe that the system provides either a flooding
threat or a severe weather threat. A general one to two thirds of
an inch of storm total rainfall can be expected, although a few
locations could see a bit more. Made only minor modifications to
Saturday night/Sunday temperatures, as the diurnal range was
already appropriately small.

A few showers may linger behind the front into Sunday evening,
especially north of Pittsburgh, before the 500 mb trough axis
moves through. Otherwise, skies will clear and dew points will
begin to drop off, signaling a welcome air mass change. Monday
morning low temperatures will be roughly 10 degrees cooler than
Sunday. A noticeably fresher environment will be in place Monday
afternoon, along with plenty of sunshine, as a sprawling surface
high builds in.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The dry pattern will continue through Wednesday night as the
surface high slowly moves east. Mean troughing aloft will
transition to mean ridging by Wednesday, which suggests a warming
trend. Still, dewpoints should remain in the comfortable range
through then. More humid weather arrives Thursday in southwest
flow. The next front approaches in the Thursday night/Friday
period, with the next chance of showers and thunderstorms.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected for the remainder of the day, with
only isolated showers and thunderstorms possible through the
afternoon with little in the way of a lifting mechanism. Have
added VCTS to some terminals based on radar coverage but HLG is
the only location actually experiencing a thunderstorm at this
time. With plenty of low level moisture, it appears some fog may
be possible, but lingering high clouds may limit it's extent.
Generally stayed more optimistic than LAMP and NAM guidance based
on crossover temperatures and model soundings.

Outside of fog, VFR is anticipated again on Saturday.

.OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
The next chance for widespread restrictions will come with a
strong cold front Saturday night and Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 19, 4:14 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT FRI AUG 19 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
414 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 2:22 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI AUG 19 2016

PAZ029-075-191845-
WASHINGTON-FAYETTE-
222 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BENTLEYVILLE...OR 11 MILES SOUTHEAST OF WASHINGTON. THE STORM IS
NEARLY STATIONARY.

WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALIFORNIA...BENTLEYVILLE...BROWNSVILLE...FREDERICKTOWN-MILLSBORO...
ELLSWORTH...WEST BROWNSVILLE...DEEMSTON...EIGHTY FOUR...COKEBURG...
MARIANNA...BEALLSVILLE...CLARKSVILLE...CENTERVILLE...SCENERY HILL AND
COAL CENTER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 25 AND 37.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 27 AND 30.

LAT...LON 3998 8000 3998 8003 3997 8004 3998 8005
      3999 8005 4000 8004 4001 8006 3999 8009
      3999 8014 4011 8022 4023 8000 4000 7986
TIME...MOT...LOC 1821Z 248DEG 4KT 4006 8009

34
Special weather statement, Aug 19, 2:54 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT FRI AUG 19 2016

PAZ031-WVZ004-191930-
GREENE-MARSHALL-
254 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE AND CENTRAL
MARSHALL COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMERON...OR
NEAR MOUNDSVILLE...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNDSVILLE...CAMERON...ALEPPO...GROVE OAK...SHERRARD...LONE OAK...
ROCKLICK...BEELERS STATION...LYNN CAMP AND GLEN EASTON.

LAT...LON 3974 8068 3982 8080 4002 8068 3983 8039
TIME...MOT...LOC 1854Z 224DEG 5KT 3983 8069

34
Special weather statement, Aug 19, 3:47 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT FRI AUG 19 2016

OHZ048-192015-
COSHOCTON-
347 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILLBUCK...OR
10 MILES SOUTHWEST OF MILLERSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COSHOCTON...                      WARSAW...
NELLIE...                         BLISSFIELD...
LAYLAND...

LAT...LON 4045 8209 4045 8176 4037 8178 4027 8188
      4035 8214
TIME...MOT...LOC 1947Z 289DEG 16KT 4041 8201

KRAMAR
Special weather statement, Aug 19, 4:26 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT FRI AUG 19 2016

PAZ076-192100-
FAYETTE RIDGES-
426 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN FAYETTE COUNTY...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FARMINGTON...OR 11 MILES EAST OF UNIONTOWN...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...                     OHIOPYLE...

LAT...LON 3980 7937 3978 7955 3988 7958 3995 7943
      3990 7940 3985 7942 3984 7938 3983 7938
      3983 7937
TIME...MOT...LOC 2026Z 248DEG 9KT 3986 7951

KRAMAR
Special weather statement, Aug 19, 4:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 19 2016

PAZ008-192100-
VENANGO-
435 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN VENANGO COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FRANKLIN...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SENECA...                         KENNERDELL...
CRANBERRY...

LAT...LON 4121 7989 4131 7992 4138 7971 4128 7966
      4120 7968
TIME...MOT...LOC 2035Z 264DEG 7KT 4126 7982

KRAMAR
Special weather statement, Aug 19, 5:17 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT FRI AUG 19 2016

PAZ022-192145-
ARMSTRONG-
517 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN ARMSTRONG COUNTY...

AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FREEPORT...OR
8 MILES NORTHWEST OF VANDERGRIFT...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KITTANNING...                     FORD CITY...
FREEPORT...                       WEST KITTANNING...
WEST LEECHBURG...                 WORTHINGTON...
WEST HILLS...                     MANORVILLE...
FORD CLIFF...                     APPLEWOLD...
LENAPE HEIGHTS...                 CROOKED CREEK LAKE PARK...

LAT...LON 4064 7961 4065 7963 4067 7964 4069 7969
      4077 7969 4091 7966 4075 7936
TIME...MOT...LOC 2116Z 223DEG 8KT 4072 7964

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:22 PM EDTSpecial Weather StatementPBZWashington23 min
Aug 19, 4:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 19, 4:35 PM EDTSpecial Weather StatementPBZVenango25 min
Aug 19, 5:17 PM EDTSpecial Weather StatementPBZArmstrong28 min
Aug 19, 5:40 PM EDTSpecial Weather StatementPBZButler35 min
Aug 19, 5:48 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler117 min
Aug 19, 5:58 PM EDTSpecial Weather StatementPBZArmstrong32 min
Aug 19, 6:17 PM EDTSpecial Weather StatementPBZButler13 min
Aug 19, 7:28 PM EDTAreal Flood AdvisoryPBZMercer62 min
Aug 19, 7:59 PM EDTSpecial Weather StatementPBZMercer46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.